A pleasant 64yoM w/NIDDM and afib (on coumadin) p/w an abscess to R-medial thigh. He is afeb but there is some surrounding erythema at the abscess site. You perform a thorough incision and drainage and instruct him to return in 2days for wound check; he is discharged with bactrim DS 2tabs BID for 10days. He returns 7days later with an INR of 4.8 and a bad GI bleed. What happened?
Bactrim (and other abx, like levofloxacin and azithromycin) can raise the INR to supratherapeutic in those on warfarin. Bactrim is the worst offender, in one study it raised the INR by 1.8, moving 69% of the study population above the therapeutic window.
Maybe this patient would have a had a GI bleed anyway, but perhaps clindamycin (which is “probably effective for MRSA”) may have been a more savvy choice.
Bukata, R. Be Careful with TMP-SMZ. Emergency Physicians Monthly. April 2012, Vol 19, No. 4. pg 16-17.
Levine, BJ, Ed. ABx: 2011 EMRA Antibiotic Guide. 14th Edition. 2010, Medicine Residents’ Association, Irving Texas; p: 71, 128.